Heroin use is becoming more commonplace as the opioid epidemic spreads. According to an exclusive investigation by The Palm Beach Post, Florida ignited the national heroin crisis in 2011. The reporting shows that more and more drug users are turning to heroin.
It can be scary to see heroin abuse being so widespread. The epidemic may directly affect you or your loved ones. If you have concerns about someone you know using or overdosing on heroin, it is vital to know the warning signs.
There are many signs that one may exhibit during and after using heroin, including:
- Dry mouth
- Shortness of breath
- Droopy appearance
- Small pupils
However, it is important to recognize that these symptoms are not unique to heroin use.
Mental and behavioral signs
Heroin changes the mood and behavior of the user. Common side effects include:
- Mood swings
- Withdrawing from loved ones
- Lack of motivation
- Increased sleeping
- Incoherent or slurred speech
- Sudden hyperactivity followed by exhaustion
These red flags often come hand-in-hand with more obvious indications of heroin abuse.
Presence of paraphernalia
One of the most definitive signs that someone you know is using heroin is the possession of paraphernalia, such as:
- Syringes or needles that are not used for medical purposes
- Gum wrappers or aluminum foil with burn marks
- Burned spoons
- Glass pipes
- Small plastic bags containing white powder
- Missing shoelaces
If you notice any of these, your loved one may be in trouble.
Heroin has drastic effects on users. As an addict builds a tolerance and becomes more dependent on the drug, he or she may display the following symptoms:
- Weight loss
- Needle marks on arms
- A runny nose
- Infections at injection sites
- Scabs, bruises or cuts from picking at skin
- Hepatitis B or C
- Lung diseases
If you suspect someone you know is abusing heroin, you should assist him or her in seeking help and treatment.